Tennessee, 2010

Flash Flooding and Damaging Wind in Tennessee, May 1, 2010

May 1, 2010 · NWS HUN · 3 events in 2 counties and zones

In Lincoln and Moore counties in Tennessee, strong to severe thunderstorms developed ahead of an approaching cold front during the late afternoon and evening hours on May 1st. These storms produced knocked down a tree in the Waterloo area and produced 2 to 4 inches of rainfall which produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

In Lincoln and Moore counties in Tennessee, strong to severe thunderstorms developed ahead of an approaching cold front during the late afternoon and evening hours on May 1st. These storms produced knocked down a tree in the Waterloo area and produced 2 to 4 inches of rainfall which produced flash flooding. Hardest hit were the extreme northern portions of these counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 1, 2:15 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, May 1, 2:15 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 PM CDT SAT MAY 1 2010

.DISCUSSION...
IN SUMMARY...VERY ACTIVE WX PERIOD APPROACHING...WITH MOST
SIGNIFICANT IMPACTS RELEGATED TO THE SHORT TERM. FLASH
FLOODING...AND SEVERE THUNDERSTORMS STILL CERTAINLY POSSIBLE IF NOT
LIKELY OVER THE NEXT 36 HOURS AS A SLOW MOVING FRONT APPROACHES AND
MOVES ACROSS THE AREA. THIS EVENT IS SHAPING UP TO BE A SIGNIFICANT
FLOODING EVENT FOR THE AREA. THE NORTHWESTERN HALF OF THE AREA STILL
APPEARS FAVORED FOR THE HEAVIEST RAINFALL. ALTHOUGH...WIDESPREAD
HEAVY RAINFALL IS STILL ANTICIPATED. CONDITIONS SHOULD DRY OUT
RAPIDLY FROM WEST TO EAST ON MONDAY. ANOTHER UPPER-LVL SYSTEM MAY
IMPACT THE AREA ON TUES OR WED...BUT A LOT OF UNCERTAINTY WITH THE
TRACK OF THIS SYSTEM IS STILL LEADING TO LOW FORECASTER CONFIDENCE.
TIMING HAS NOT CHANGED WITH THE NEXT FRONT EXPECTED FOR FRI NIGHT.

SHORT TERM (THIS AFTERNOON THROUGH MONDAY)...
AS STATED ABOVE...THE MOST INTENSE IMPACTS THROUGH THE FORECAST
PERIOD WILL OCCUR OVER THE NEXT 36 HOURS...WITH FLASH FLOODING AND
SEVERE THUNDERSTORMS APPEARING LIKELY.

FIRST...FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EVENING. A
BROKEN LINE OF SHRA/TS THAT EXTENDS SW-NE ACROSS NRN MISS INTO WRN
TN WILL CONTINUE TO MOVE EWRD. AS THE LINE MOVES INTO A REGION OF
HIGHER SHEAR...STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS...TORNADOES...AND LARGE HAIL CERTAINLY POSSIBLE. ALTHOUGH
SIGNIFICANT LARGE SCALE FORCING WILL REMAIN TO OUR WEST THIS
EVENING...CONVECTION WILL LIKELY MAINTAIN A PRESENCE LATE INTO THE
EVENING. INSTABILITY WILL DECREASE SOMEWHAT DUE TO LOSS OF DAYTIME
HEATING...BUT SHEAR PROFILES WILL ACTUALLY INCREASE AS A LOW-LVL JET
MOVES FURTHER EWRD INTO THE AREA AND SFC WINDS BACK SLIGHTLY. THIS
SHOULD HELP TO MAINTAIN STORM STRUCTURES TO SOME DEGREE AS THE WHOLE
LINE OF ACTIVITY MOVES EWRD. THUS...WILL GO WITH HIGHER MAV POPS FOR
TONIGHT.

THE FORECAST FOR THE OVERNIGHT PERIOD REMAINS SOMEWHAT MURKY...AND
WILL LIKELY BE BASED MORE ON THE EVOLUTION OF MESOSCALE FEATURES
ONGOING THIS EVENING. DEEP WARM MOIST FLOW AND CLOUD COVER SHOULD
HELP TO LIMIT TEMP DECREASES TONIGHT...HOWEVER THE MAINTENANCE OF
WARM MID-LEVEL FLOW MAY HELP TO CAP THE ENVIRONMENT. SCT CONVECTION
MAY MANAGE TO DEVELOP ALONG EXISTING OUTFLOW BOUNDARIES AND AIDED BY
WEAK IMPULSES ALOFT. NEVERTHELESS...A BRIEF LULL IN ACTIVITY MAY
OCCUR DURING THE OVERNIGHT PERIOD.

THE CORE OF THE DEEP UPPER TROUGH CENTERED OVER NORTH DAKOTA WILL
MOVE SLOWLY EWRD TONIGHT AND SUNDAY...AS A SHORT WAVE ROUNDS THE
BASE OF THE TROUGH IN THE BIG BEND REGION OF TX. IN RESPONSE...AN
ASSOCIATED COLD FRONT WILL MOVE SLOWLY EWRD INTO THE WRN TN VALLEY.
SINCE THE UPR RIDGE WILL MAINTAIN A NEARLY STATIONARY PRESENCE OVER
THE FL PENINSULA...MOISTURE OF DEEP TROPICAL ORIGIN WILL REMAIN
SQUEEZED ALONG A NARROW CHANNEL AHEAD OF THE SFC FRONT. A BAND OF
HEAVY RAIN/TS WILL LIKELY DEVELOP LATE TONIGHT/EARLY SUN TO OUR WEST
AND SLOWLY MOVE INTO THE REGION DURING THE LATE MORNING TO
AFTERNOON. PW VALUES CLIMB WELL OVER 2 INCHES WITHIN THIS CORRIDOR
OF MOISTURE...AND FRZ LEVELS SHOULD RISE OVER 15KFT...INDICATING
EFFICIENT WARM RAIN PROCESSES. RAINFALL AMOUNTS WILL BE HEAVIEST
DURING THE LATE AFTERNOON THROUGH EARLY MORNING PERIOD...WITH
WIDESPREAD AMOUNTS AROUND FOUR TO EIGHT INCHES STILL APPEARING
LIKELY. HEAVIER AMOUNTS MAY BE FAVORED IN THE WEST...BUT WITH
STRONGER CONVECTION POSSIBLY DEVELOP ALONG THE LEADING EDGE OF THE
BAND IN NORTH CENTRAL OR NORTHEASTERN ALABAMA DURING THE
AFTERNOON...IT IS STILL DIFFICULT TO PINPOINT THE EXACT LOCATION OF
THE CORRIDOR OF HEAVIEST RAINFALL. WOULD NOT BE SURPRISED TO SEE
TOTAL RAINFALL AMOUNTS OVER 10 INCHES WITH THIS EVENT..AS HAS
OCCURRED ALREADY TODAY IN PORTIONS OF WRN TN. SVR STORMS STILL LOOK
POSSIBLE SUNDAY AFTERNOON/EARLY EVENING WITH STRONG SHEAR AND
INSTABILITY PRESENT. THE MAIN THREATS WOULD BE DAMAGING WINDS AND
TORNADOES. HOWEVER...THE GREATEST CONFIDENCE STILL LIES WITH FLASH
FLOODING WHICH MAY BE WIDESPREAD.

THE WESTERN EDGE OF THE RAIN/TS BAND WILL GRADUALLY MOVE ACROSS THE
AREA LATE SUN NIGHT AS THE COLD FRONT CROSSES THE AREA. WILL HANG ON
TO A TIGHT POP GRADIENT FOR MONDAY...BUT PRECIP SHOULD WIND DOWN IN
THE EAST DURING THE MORNING. GUIDANCE CURRENTLY INDICATES RAPIDLY
DRYING CONDITIONS DURING THE AFTERNOON...WITH SUNSHINE POSSIBLY
MAKING A PRESENCE EVEN IN THE EAST BEFORE SUNSET.

LONG TERM (TUESDAY THROUGH SATURDAY)...
A STRONG SHORT WAVE CURRENTLY ROUNDING THE WRN FLANK OF THE UPPER
TROUGH WILL BECOME PARTIALLY CLOSED OFF AS ZONAL FLOW DEVELOPS
ACROSS THE CONUS. IN PROGRESSIVE FLOW...THIS SYSTEM WILL MOVE
QUICKLY EWRD INTO THE SRN CONUS BY TUES. THE MAJORITY OF GUIDANCE
TENDS TO KEEP THIS SYSTEM TO OUR SOUTH. MOISTURE AVAILABILITY IS
ALSO IN QUESTION...SO WILL JUST HOLD ON TO A SLIGHT CHANCE POP FOR
SHRA/TS FOR TUES.

DRY AND INCREASINGLY WARM WEATHER WILL OCCUR FOR WED THROUGH FRIDAY
AS SOUTHERLY FLOW RETURNS TO THE REGION. DECENT MODEL AGREEMENT
REMAINS FOR THE NEXT COLD FRONT...STILL SLATED FOR FRIDAY NIGHT.
SINCE THE MAIN CORE OF THE UPR COLD POOL IS FORECAST TO REMAIN TO
OUR NORTH...SVR STORMS DO NOT LOOK LIKELY WITH THIS FRONT BUT WILL
STILL BEAR WATCHING. A SEASONABLY COOL AIRMASS LOOKS SET TO MOVE
INTO THE REGION BEHIND THIS FRONT...WITH DEW POINT TEMPS POSSIBLY
DROPPING INTO THE LOW 40S OR EVEN 30S.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  82  67  81  56 /  80  90 100  50  10
SHOALS        73  80  60  81  55 / 100 100 100  30  10
VINEMONT      70  80  66  78  55 /  80  90 100  50  10
FAYETTEVILLE  71  81  65  79  55 /  80 100 100  50  10
ALBERTVILLE   71  84  68  79  55 /  60  80 100  80  10
FORT PAYNE    70  83  69  78  54 /  60  70 100  80  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH MONDAY MORNING FOR
     THE FOLLOWING ZONES: CULLMAN...DEKALB...JACKSON...MARSHALL.

     FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR THE FOLLOWING
     ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE...
     LIMESTONE...MADISON...MORGAN.

TN...FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

KDW
Hazardous weather outlook, May 1, 12:05 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CDT SAT MAY 1 2010

ALZ001>010-016-TNZ076-096-097-020100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
105 PM CDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT. NORTHWEST AND NORTH CENTRAL ALABAMA AND SOUTHERN MIDDLE
TENNESSEE ARE CLOSER TO AN APPROACHING COLD FRONT...AND THEREFORE
HAVE A HIGHER THREAT FOR SEVERE WEATHER.

FLASH FLOODING IS ALSO A THREAT WHERE STORMS TRACK REPEATEDLY OVER
THE SAME AREAS. NORTHWEST AND NORTH CENTRAL ALABAMA HAVE THE HIGHEST
THREAT FOR FLASH FLOODING THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD SUNDAY THROUGH
MONDAY AS A SLOW MOVING COLD FRONT PUSHES INTO THE AREA. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY...WITH THE
MAIN THREATS BEING DAMAGING WINDS AND ISOLATED TORNADOES.

ADDITIONAL RAINFALL AMOUNTS OF 4 TO 8 INCHES ARE POSSIBLE SUNDAY
THROUGH MONDAY...INCREASING THE POTENTIAL FOR FLASH FLOODING AND
RIVER FLOODING. THE HEAVIEST RAINFALL IS CURRENTLY EXPECTED TO
IMPACT NORTHWEST AND NORTH CENTRAL ALABAMA AND SOUTHERN MIDDLE
TENNESSEE THROUGH MONDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NECESSARY FOR THIS AFTERNOON AND TONIGHT...AND IS LIKELY AGAIN
SUNDAY.

KNS

In the hours before

Local storm report, May 1, 2:10 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             WATERLOO                34.92N 88.06W
05/01/2010  E1.00 INCH       LAUDERDALE         AL   AMATEUR RADIO

            QUARTER-SIZED HAIL REPORTED IN WATERLOO.

&&

KWEBER
Local storm report, May 1, 2:22 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
322 PM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             WATERLOO                34.92N 88.06W
05/01/2010  E1.00 INCH       LAUDERDALE         AL   AMATEUR RADIO

            QUARTER-SIZED HAIL REPORTED IN WATERLOO.

0314 PM     FUNNEL CLOUD     1 NNW CHEROKEE          34.77N 87.97W
05/01/2010                   COLBERT            AL   TRAINED SPOTTER

            TRAINED SPOTTER LOCATED NORTH OF CHEROKEE REPORTED FUNNEL
            CLOUD.

0315 PM     HAIL             CHEROKEE                34.76N 87.97W
05/01/2010  E1.00 INCH       COLBERT            AL   AMATEUR RADIO

            QUARTER INCH HAIL WAS REPORTED JUST NORTH OF CHEROKEE.

&&

KWEBER
Local storm report, May 1, 2:52 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
352 PM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             WATERLOO                34.92N 88.06W
05/01/2010  E1.00 INCH       LAUDERDALE         AL   AMATEUR RADIO

            QUARTER-SIZED HAIL REPORTED IN WATERLOO.

0314 PM     FUNNEL CLOUD     1 NNW CHEROKEE          34.77N 87.97W
05/01/2010                   COLBERT            AL   TRAINED SPOTTER

            TRAINED SPOTTER LOCATED NORTH OF CHEROKEE REPORTED FUNNEL
            CLOUD.

0315 PM     HAIL             CHEROKEE                34.76N 87.97W
05/01/2010  E1.00 INCH       COLBERT            AL   AMATEUR RADIO

            QUARTER INCH HAIL WAS REPORTED JUST NORTH OF CHEROKEE.

0333 PM     TSTM WND DMG     12 NW FLORENCE          34.92N 87.83W
05/01/2010                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN AT THE NEAR THE INTERSECTION OF COUNTY ROAD 6
            AND COUNTY ROAD 15.

&&

KWEBER

The radar

The Northeast Alabama radar (KHTX), 46 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moore

When
May 1, 4:17 PM CST to 4:27 PM CST
Where
Moore County, 1.32 mi WSW of Pleasant Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.290, -86.340

A tree was blown down onto Harry Hill road.

Flash Flood, Lincoln

When
May 1, 5:00 PM CST to 6:00 PM CST
Where
Lincoln County, 2.11 mi SW of Bledsoe to 1.49 mi NW of Belleville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.310, -86.608

Gingerbread road near Highway 129 was reported under water.

Flash Flood, Lincoln

When
May 1, 6:00 PM CST to 7:00 PM CST
Where
Lincoln County, 0.89 mi NNE of Booneville to 1.27 mi E of Booneville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.293, -86.466

A portion of highway 129 between New Herman road and Boonville road was closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231256, 231260, 231261.